Wyoming, 2001

Hail in Wyoming, August 11, 2001

August 11, 2001 · NWS RIW · 1 event in 1 county or zone

Large hail reported at the High Island Ranch.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Large hail reported at the High Island Ranch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 11, 12:30 PM MST, 4 hours 45 minutes earlier.

Area forecast discussion, Aug 11, 12:30 PM MST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
130 PM MDT SAT AUG 11 2001

VORT MAX MOVING ACRS W ID THIS AFTN BEST DEPICTED AT H4 BY ETA.  GOOD
LINE OF AC AHD OF THIS FTR THIS MRNG STARTING TO BLOSSOM OVER E ID.
ALSO TS POPPING UP ALG THETA E RIDGE ALG LARAMIE RANGE INTO CEN WY.
VORT CTR PROGGED TO BE NR JAC AT 00Z AND THEN SE ACRS CEN TO NR CYS
BY 12Z.  CONVECTION WILL BE SCT THROUGHOUT MOST OF CWFA UNTIL
SUNSET...THEN IN PVA AREA MAINLY EAST OF A WRL-RKS LINE BY 06Z.
THUS FOR 1ST PD WILL GO SCT POPS MOST ZONES IN EVE AND LEAVE IN THRU
NIGHT IN EAST.  ON SUN...NVA BHD TGTS S/W WILL RESULT IN CLEAR
SKIES ACRS CWFA IN MRNG.  S/W WITH MID AND HI LVL RH TO MOVE INTO SW
AND ACRS MAINLY FAR WEST IN AFTN.  THOUGH UPR SUPPORT NOT AS WELL-
DEFINED AS TDA...SOUNDING AND THETA-E PROFILES SIMILAR.  MOST LIKELY
WILL HAVE TO SEE ANY UPR FTRS/ACC APPROACHING ERLY SUN BEFORE
GETTING A HANDLE ON TIMING/COVERAGE.  MODELS HAVE GENERALLY DONE
POORLY WITH THESE FTRS BEYOND 24 HOURS.  FOR NOW WILL GO SCT POPS IN
WEST WITH 10-20 IN CEN AND E.  NOT MUCH CHANGE IN
MOISTURE/INSTABILITY PROFILES ON MONDAY WITH S/W ACRS MT AND PVA
MAINLY ACRS N...THUS MUCH OF THE SAME WITH CHANCE POPS WITH A BIT
WARMER TEMPS.  IN EXTND...AVN/MRF SHOW STRGR S/W ACRS MT ON TUE
WITH FROPA ACRS CWFA TUE NGT.  COOLER WED WITH GRADUAL WARMUP INTO
WEEKEND.  SHOULD SEE GOOD SETUP FOR CONVECTION ALG STATIONARY FRONTAL
BOUNDARY ALG EAST SLOPES WED-THU WITH PLENTY OF TROPICAL MOISTURE
COMING UP THRU GREAT BASIN.

RIW...NONE

AEM

In the hours before

Special weather statement, Aug 11, 12:00 PM MST, 5 hours 15 minutes before
WYZ015-111930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
100 PM MDT SAT AUG 11 2001

...THUNDERSTORMS DEVELOPING NEAR ALCOVA RESERVOIR...

AT 1258 PM MDT DOPPLER WEATHER RADAR SHOWED THUNDERSTORMS DEVELOPING
TO THE NORTHWEST OF ALCOVA RESERVOIR...IN SOUTHCENTRAL NATRONA
COUNTY.  THE STORMS WERE MOVING SOUTHEAST AT NEAR 20 MPH.  BRIEF
HEAVY RAIN...SMALL HAIL...GUSTY WINDS AND FREQUENT LIGHTNING WILL
ACCOMPANY THESE STORMS AS THEY MOVE ACROSS SOUTHERN NATRONA COUNTY
AND THE ALCOVA RESERVOIR AREA DURING THE NEXT HOUR.

CAMPERS AND BOATERS SHOULD STAY ALERT TO CHANGING WEATHER CONDITIONS
AND BE PREPARED TO MOVE TO A PLACE OF SAFETY IF THREATENING
WEATHER APPROACHES.

NOLL

WCJIN-WYNE

The radar

The Riverton/Lander radar (KRIW), 91 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hot Springs

When
August 11, 5:15 PM MST
Where
Hot Springs County, 22 mi NW of Thermopolis
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.883, -108.517

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2001Every state in 2001This day in weather historyWarnings in Wyoming, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265708.